Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Norman, OK

March 28, 20174 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 9:10 PM CDT for 4 counties in Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 9:10 PM CDT (02:10 UTC)
Expired
Mar 28, 2017, 10:00 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS54 KOUN 290210
SVROUN
TXC023-155-275-487-290300-
/O.NEW.KOUN.SV.W.0070.170329T0210Z-170329T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
910 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Foard County in northern Texas...
  Northeastern Knox County in northern Texas...
  Southwestern Wilbarger County in northern Texas...
  Northwestern Baylor County in northern Texas...

* Until 1000 PM CDT

* At 910 PM CDT, a severe thunderstorm was located near Vera, moving
  northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Thalia and Vera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 9957 3364 9972 3407 9953 3391 9918
TIME...MOT...LOC 0210Z 211DEG 25KT 3366 9959 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
216 
WWUS54 KOUN 290241
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
941 PM CDT TUE MAR 28 2017

TXC023-155-275-487-290300-
/O.CON.KOUN.SV.W.0070.000000T0000Z-170329T0300Z/
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
941 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN FOARD...NORTHEASTERN KNOX...SOUTHWESTERN WILBARGER
AND NORTHWESTERN BAYLOR COUNTIES...

At 940 PM CDT, a severe thunderstorm was located 10 miles southeast 
of Thalia, moving northeast at 40 mph. Another severe thunderstorm 
was located near Vera.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3384 9926 3355 9957 3366 9962 3404 9948
      3391 9918
TIME...MOT...LOC 0240Z 218DEG 36KT 3389 9939 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 7:00 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
813 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-300115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
813 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This evening and overnight...

.Thunderstorms...
There is an Enhanced Risk of severe storms over western north
Texas and portions of central and southern Oklahoma.

Location...
The Enhanced Risk covers locations near and southeast of Crowell
and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk
covers locations north of the Enhanced Risk and south of Elk City,
Enid and Ponca City.

Timing...
Severe storms are most likely through 2 AM.

Impacts...
Hail up to the size of golfballs and damaging wind gusts around
70 mph will be the main hazards. Brief tornadoes will also be
possible in the Enhanced Risk area. Hail up to the size of
baseballs will be possible across western north Texas into far
southern Oklahoma as well.

Discussion...
Supercell thunderstorms continue to consolidate into lines of
storms this evening. Bowing structures will pose primarily a
damaging wind threat through 2 AM as they move east and northeast
primarily across the Enhanced Risk area.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44 in Oklahoma. Localized
flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 28, 8:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 W ELECTRA             34.03N 98.94W
03/28/2017  U1.75 INCH       WICHITA            TX   TRAINED SPOTTER

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             ELECTRA                 34.03N 98.92W
03/28/2017  U1.25 INCH       WICHITA            TX   TRAINED SPOTTER

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             3 W ELECTRA             34.03N 98.96W
03/28/2017  U1.25 INCH       WILBARGER          TX   FIRE DEPT/RESCUE

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     CARNEGIE                35.11N 98.60W
03/28/2017                   CADDO              OK   FIRE DEPT/RESCUE

            REPORTS OF MANY POWER LINES DOWNED IN TOWN.
            RELAYED BY EM.

&&

JP
Local storm report, Mar 28, 8:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             NE ELECTRA              34.03N 98.92W
03/28/2017  E1.25 INCH       WICHITA            TX   AMATEUR RADIO

&&

JPIKE
Local storm report, Mar 28, 9:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     BINGER                  35.31N 98.34W
03/28/2017                   CADDO              OK   EMERGENCY MNGR

            POWER LINES & POLES DOWNED IN TOWN.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTTornado WarningOUNBaylor, Knox30 min
Mar 28, 7:17 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox50 min
Mar 28, 7:58 PM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger2 hr
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger39 min
Mar 28, 8:30 PM CDTSevere Thunderstorm WarningOUNKnox45 min
Mar 28, 8:43 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
Mar 28, 9:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
Mar 28, 9:54 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
Mar 28, 10:07 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger113 min
Mar 28, 10:23 PM CDTSpecial Weather StatementOUNFoard, Knox37 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Mar 28, 10:56 PM CDTSpecial Weather StatementOUNWilbarger34 min
Mar 28, 11:00 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
Mar 28, 11:12 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger48 min
Mar 29, 12:00 AM CDTSpecial Weather StatementOUNArcher, Wichita30 min
Mar 29, 12:30 AM CDTSpecial Weather StatementOUNClay30 min
Mar 29, 2:07 AM CDTAreal Flood WarningOUNWichita, Wilbarger6 hr
Mar 29, 2:19 PM CDTRiver Flood WarningOUNWichita, Wilbarger21 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.